Asymptotically exact a posteriori error estimators for first-order div least-squares methods in local and global L 2 norm

Zhiqiang Cai, Varis Carey, Jaeun Ku, Eun Jae Park

Research output: Contribution to journalArticle

6 Citations (Scopus)


A new asymptotically exact a posteriori error estimator is developed for first-order div least-squares (LS) finite element methods. Let (uhh) be LS approximate solution for (u,σ=-A ▿u). Then, E= ∥A-1/2h+A ▿uh) ∥0 is asymptotically exact a posteriori error estimator for ∥A1/2 ▿(u-uh) ∥0 or ∥A-1/2(σ-σh) ∥0 depending on the order of approximate spaces for σ and u. For E to be asymptotically exact for ∥A1/2 ▿(u-uh) ∥0, we require higher order approximation property for σ, and vice versa. When both A ▿u and σ are approximated in the same order of accuracy, the estimator becomes an equivalent error estimator for both errors. The underlying mesh is only required to be shape regular, i.e., it does not require quasi-uniform mesh nor any special structure for the underlying meshes. Confirming numerical results are provided and the performance of the estimator is explored for other choice of spaces for (uhh).

Original languageEnglish
Pages (from-to)648-659
Number of pages12
JournalComputers and Mathematics with Applications
Issue number4
Publication statusPublished - 2015 Aug 1


All Science Journal Classification (ASJC) codes

  • Modelling and Simulation
  • Computational Theory and Mathematics
  • Computational Mathematics

Cite this